Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 114, NWS Kansas City, MO

June 18, 1998Bates County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 3:30 PM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 75 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 3:30 PM CDT (20:30 UTC)
Expired
Jun 18, 1998, 4:45 PM CDT
In force
75 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Linn County, KS, Bates County, MO

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:18 PM CDTThunderstorm Wind 65Adrian, MOThe Adrian Police Department reported thunderstorm wind gusts to 65 MPH. The winds knocked down numerous tree limbs and power lines in Adrian.
Jun 18, 4:18 PM CDTHail 0.75Adrian, MODime-size hail was reported by the Adrian Police Department.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2794 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
6.9
Supercell composite
26.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 18, 2:34 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT THU JUN 18 1998

TIME FOR DISCUSSION LIMITED DUE TO ONGOING SEVERE WEATHER.  SQUALL
LINE BISECTING CWA THIS AFTERNOON WILL CONTINUE TO THREATEN EASTERN
HALF OF CWA INTO THE EARLY EVENING...SO WILL MENTION SCATTERED TSRA
THIS EVENING IN THESE AREAS.  THUNDER THREAT WILL LIKELY BE OVER FOR
THE NORTHWEST BY ZONE ISSUANCE TIME...BUT FOR SIMPLICITY SAKE WILL
MENTION CHANCE POPS IN THESE AREAS AND CLEAN UP AS IMMEDIATE WARNING
THREAT TAPERS OFF.  WILL HIT ZONE WORDING HARD FOR SEVERE THREAT
ACROSS THE REMAINDER OF CWA THIS EVENING...AS STORMS ARE PRODUCING
NUMEROUS REPORTS OF DAMAGING WINDS UP TO 70 MPH AND GOLFBALL TO
BASEBALL SIZE HAIL.

REMAINDER OF THE FORECAST PRETTY STRAIGHT FORWARD.  FROPA WILL BRING
LITTLE IN THE WAY OF COOLING FOR THE AREA THROUGH SATURDAY AS
WESTERLY COMPONENT OF WIND SHOULD HELP TO BRING IN SOMEWHAT DRIER
AIR.  LOTS OF SUNSHINE WILL HELP TEMPERATURES TO CLIMB BACK INTO THE
UPPER 80S TO NEAR 90.  WILL BUMP GOING FORECAST TEMPS A TAD.  DRY
WEATHER TO CONTINUE INTO EARLY NEXT WEEK. ETA SOLUTION OF SURFACE
LOW DEVELOPMENT OVER NORTH CENTRAL KS BY SATURDAY LOOKS A LITTLE
SUSPECT...AND FEEL NGM POSITION FURTHER NORTH LOOKS MORE REALISTIC.

MOS GUIDANCE TEMPS NOT TOO BAD...BUT WILL TRIM BACK A TAD ON HIGHS
FRIDAY AND SATURDAY.

.EAX...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Local storm report, Jun 18, 3:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LAWSON                    MO    60 MPH TSTM GUST
06/18/98   RAY                             REPORT JUST EAST OF
                                           LAWSON.

0240 PM    LAWSON                    MO    1 INCH HAIL
06/18/:98   RAY                             REPORT NEAR LAWSON.
Local storm report, Jun 18, 3:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LAWSON                    MO    60 MPH TSTM GUST
06/18/98   RAY                             REPORT JUST EAST OF
                                           LAWSON.

0240 PM    LAWSON                    MO    1 INCH HAIL
06/18/:98   RAY                             REPORT NEAR LAWSON.
Local storm report, Jun 18, 3:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATVION....

0232 PM    GALLATIN                  MO    65 MPH TSTM GUST
06/18/98   DAVIESS                         60 TO 65 MPH WINDS
                                           REPORTED IN GALLATIN.
Local storm report, Jun 18, 3:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATVION....

0232 PM    GALLATIN                  MO    65 MPH TSTM GUST
06/18/98   DAVIESS                         60 TO 65 MPH WINDS
                                           REPORTED IN GALLATIN.
Special weather statement, Jun 18, 3:13 PM CDT, 17 minutes before
KSZ025-102-MOZ001>004-011>013-020-021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
313 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 604 CANCELLED FOR SECTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 604 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...

IN KANSAS...

ATCHISON AND DONIPHAN

IN MISSOURI...

HOLT...ATCHISON...NODAWAY...ANDREW...BUCHANAN...
CLINTON...DE KALB...GENTRY AND WORTH.

SEVERE THUNDERSTORM WATCH NUMBER 604 REMAINS IN EFFECT FOR MUCH OF
NORTHERN...CENTRAL AND WEST CENTRAL MISSOURI...AREAS GENERALLY ALONG
AND SOUTZHEAST OF A LINE FROM BETHANY TO KANSAS CITY...UNTIL 7 PM
CDT.

HUDSON
Special weather statement, Jun 18, 3:13 PM CDT, 17 minutes before
KSZ025-102-MOZ001>004-011>013-020-021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
313 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 604 CANCELLED FOR SECTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 604 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...

IN KANSAS...

ATCHISON AND DONIPHAN

IN MISSOURI...

HOLT...ATCHISON...NODAWAY...ANDREW...BUCHANAN...
CLINTON...DE KALB...GENTRY AND WORTH.

SEVERE THUNDERSTORM WATCH NUMBER 604 REMAINS IN EFFECT FOR MUCH OF
NORTHERN...CENTRAL AND WEST CENTRAL MISSOURI...AREAS GENERALLY ALONG
AND SOUTZHEAST OF A LINE FROM BETHANY TO KANSAS CITY...UNTIL 7 PM
CDT.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:48 AM CDTSevere Thunderstorm WarningEAXPettis42 min
Jun 18, 8:35 AM CDTSevere Thunderstorm WarningEAXPettis, Saline55 min
Jun 18, 9:08 AM CDTSevere Thunderstorm WarningEAXChariton52 min
Jun 18, 10:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 18, 11:50 AM CDTSevere Thunderstorm WarningEAXMacon55 min
Jun 18, 11:56 AM CDTSevere Thunderstorm WarningEAXAdair34 min
Jun 18, 1:00 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway30 min
Jun 18, 1:34 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth41 min
Jun 18, 1:40 PM CDTSevere Thunderstorm WarningEAXPlatte55 min
Jun 18, 1:44 PM CDTSevere Thunderstorm WarningEAXClay61 min
Jun 18, 1:59 PM CDTSevere Thunderstorm WarningEAXJackson61 min
Jun 18, 2:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray62 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston32 min
Jun 18, 2:45 PM CDTSevere Thunderstorm WarningEAXClay40 min
Jun 18, 2:54 PM CDTSevere Thunderstorm WarningEAXCass96 min
Jun 18, 3:00 PM CDTSevere Thunderstorm WarningEAXJackson60 min
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray77 min
Jun 18, 3:33 PM CDTSevere Thunderstorm WarningEAXCarroll42 min
Jun 18, 3:48 PM CDTSevere Thunderstorm WarningEAXAdair, Macon42 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningEAXSchuyler52 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningEAXHenry81 min
Jun 18, 4:26 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningEAXSaline60 min
Jun 18, 4:49 PM CDTSevere Thunderstorm WarningEAXPettis56 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningEAXCooper51 min
Jun 18, 12:48 PM CDTSevere Thunderstorm WarningEAXDoniphan42 min
Jun 18, 1:07 PM CDTSevere Thunderstorm WarningEAXLeavenworth43 min
Jun 18, 2:15 PM CDTSevere Thunderstorm WarningEAXJohnson60 min
Jun 18, 2:39 PM CDTSevere Thunderstorm WarningEAXMiami81 min
Jun 18, 3:03 PM CDTSevere Thunderstorm WarningEAXLinn27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.